PDA

View Full Version : hello all any advice for me?



sarapie
12-05-2006, 06:05 PM
Hello eveyone... I need some advice... I was exposed to TB at my job and had to be put on Isoniazid. I was on it for a week and started to feel severe fatigue, knee and ankle pain, fever, chills, headache, loss of appetite and body aches. I figured it was just side effects of the medication until my doctor ordered blood tests and found high ANA. My doctor said that he thinks I have lupus and referred me to a rhuemetologist. My appointment is scheduled for Monday. In the mean time I am a nervous wreck!! I have done so much research on this condition but I still am confused. Does anyone out there have "medication induced lupus"? I hoping that is the case with me except the research states that you have to me on the medication for months... I was only on it for a week! The other possibility is SLE and my research states that Isoniazid could have caused a "flare". My knee is still hurting me and I am severely tired. I also sometimes get lower back pain, headaches, knee pain when I'm over exhausted or "overdoing it", chest tightness, Im forgetfull and even spacy at times and last year my doctor found an inflamed blood vessel in my heart. Do these symptoms sound like lupus? Im scared and I have'nt even told my family yet, just my husband. Also any advice as to what to ask the rhuemetologist on Monday? How long before I will find out if this is lupus? [/img]

PR2001
12-05-2006, 07:26 PM
Hello and welcome.

Definitely let the rhuemetologist know of your concerns. I never heard of a medicine induced lupus. Sorry I can't really help you with that. The rhuemmy will probably order his/her own set of blood work to confirm the ANA found.

Maybe it would be a good idea to let your family know what's going on so if you are diagnoised, everyone can be prepared. So far, I've been living with this for 5 years. I have my good days and bad, but family support is the key. :).

I just joined this site today and the folks here are very nice and informative. Good luck to you

MARYCAIN
12-05-2006, 09:09 PM
Hi, Sara. There are several drugs that are known to cause drug-induced lupus (DLE) in some people. In most instances, DLE is a result of long-term use of the medicines, but there are instances where someone is especially sensitive and develops DLE after a brief exposure. Isoniazid has been known to induce DLE in older people - there are several reports in the medical literature. I didn't find anything about the incidence in younger women, but it's definitely possible. The good news is that drug-induced lupus goes away when you stop taking the drug that caused it, usually within two to three weeks. So if you continue to have symptoms several weeks after the drugs have been stopped, this makes the diagnosis of DLE less likely.

Diagnosing DLE can be difficult because it can take several years for a person's ANA to revert to normal after an episode of DLE, even when symptoms have disappeared. Most people with DLE will have antibodies to histone, but so do many people with SLE. So histone antibodies aren't a conclusive test for DLE. So the only conclusive way to know if lupus is drug-induced is to stop the offending drug and see if the symptoms go away.

People with lupus often have many abnormal antibodies, not just ANA. So if your blood tests show antibodies more specific to lupus, such as Smith antibodies, or antibodies to double stranded DNA, this makes the diagnosis of lupus more likely. But the lupus diagnosis isn't based solely on antibodies - your doctor will look at the pattern of your symptoms, and the results of other lab tests. The problem is that lupus shares symptoms with many other diseases, so it can be very complex to diagnose. I wish I could promise your rheumatologist will be able to give you a definite answer right away, but it usually doesn't work that way. It may take time and patience.

sarapie
12-06-2006, 03:11 PM
Mary,

Thank you for your information! If you don't mind me asking.. how long since you have been diagnosed? You seem to know your information and I am grateful for a lending ear! It really helps since I havent told my mother. I will after my appointment on Monday.. I am hoping to find out more information before scaring her! She scares easily... One other question... do you know if I will be able to start a family like planned soon?? I read some scary articles about pregnancy and lupus. Thanks for listening!

Sara

sarapie
12-06-2006, 03:12 PM
Thank you PR2001 for your welcome!!

MARYCAIN
12-06-2006, 04:12 PM
Hi. Sara - I had strange symptoms on and off through my late teens and college but didn't get an "official diagnosis" until six years ago, when I finally developed symptoms that couldn't be shrugged off as "stress", "hormones", or "female problems", my GP's top three wastebasket diagnoses. I've had endometriosis since my teen years and my doctors and I both blamed that for the fatigue, low blood counts, stomach pains, and other problems - plus I had a crazy schedule of family, work, graduate school, and travel, and thought exhaustion was normal - all my friends griped about being tired - so I never really looked at any other cause until my symptoms became overwhelming. Even then my family doctor never considered lupus, so it was a while before I was finally referred to a rheumatologist and diagnosed.

As far as children, there is no easy answer because so much depends on your individual symptoms and health. Many women with mild lupus have normal pregnancies and may experience a mild flare of their lupus after the baby is born. If you have certain antibodies (called phospholipid antibodies) in your blood, you may be at higher risk for miscarriage or stillbirth. Fortunately these antibodies can be detected through a simple blood test if you are considering a pregnancy, and taking aspirin or heparin through out the pregnancy greatly improves the chances of carrying the baby to term. Not every woman with lupus has these antibodies, but you should be tested for them anyway.

Women who have organ involvement or kidney disease may be on cellcept, and should not get pregnant because of the risk of birth defects. But if the lupus is stable and the woman wants a pregnancy, the doctor may be able to switch to medicines that don't risk harm to the fetus. Taking cellcept doesn't affect your fertility, although both it and prednisone can disrupt your menstrual cycles. Women who have heart or kidney involvement may not be able to tolerate the stress of a pregnancy, but again, this really depends on the person. There are at least two women on the forum who are pregnant right now and both are doing well. Women who are treated with cytoxan (a chemotherapy drug sometimes used for serious lupus) may develop premature ovarian failure and be unable to ovulate, so a woman who needs cytoxan but wants to have a pregnancy later on may want to discuss alternatives with her doctor. Women with lupus on average go into menopause younger than women who don't have lupus (about five years earlier), and this could be an issue for women who want to wait to have children. So there are a lot of issues involved, but no absolute yes or no. Every one with lupus will have different symptoms and a different prognosis, so no one can say for certain whether or not you will be able to have children. But the days when all women with lupus were told not to have kids are over - as knowledge and treatment of lupus has improved, so has understanding and management of lupus pregnancy.

beautifulbeluga
12-07-2006, 11:26 AM
Hi Sarapie: Just wanted to give you a warm welcome to this forum and wish you luck on your Monday appointment. As Marycain said you may not get the answer you want on your first visit because diagnosis can take sometimes a very long time. Here's hoping that the medicine you took for your TB exposure is the culprit and you symptoms go away.

Sending you healing energy today and a hope that you will stay in contact with us here letting us know how you are.

beautifulbeluga

sarapie
12-07-2006, 03:12 PM
thank you beaugifulbeluga... Unfortunately I am not a patient person when it comes to my health but I guess I have no choice! I think this forum is wonderful and of course I will stay in contact... you will def. hear from me on Monday!!

Sarapie :) [/code]